Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
September 30, 2014, 07:13:48 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 640554
  • Total Topics: 48651
  • Online Today: 180
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: HIV & Muscle Wasting  (Read 4239 times)

0 Members and 1 Guest are viewing this topic.

Offline TheRoof

  • Member
  • Posts: 188
HIV & Muscle Wasting
« on: March 07, 2012, 05:25:22 PM »
I know there are many threads out there in the context of muscle problems and such. I posted 1.5 years ago about me wanting to gain weight.
** apologizes if this sounds like winning ** I bolded the main points. So you don't have to read my full (slightly-depressing) rant.




(Muscle weight) I stand at 6 feet, and an average of around 160-165 pounds range. I am 22 years old and have been HIV positive for almost 4 years now. I am not on medication (All though I plan on getting on them this year.) My CD4's are OK, 400 to low 500's usually. Since I've had HIV for a "decent" amount of time now (Without Medication) I was wondering can there be any muscular dystrophy's in the body? The problem is not so much of weight gain, the problem is that I have a difficulty of gaining muscle.

At 18 before I had HIV. I barely lifted anything. I had a strong built. A year afterwards 19-20 year range when I was already infected. Almost all of my chest muscle disappeared (This is when I started to actually workout, and gained a lot of abdominal body fat)
You would assume when you start working out you would see 10% progress. All though in my case it looks like -35%. 

I did go through two fitness trainers to train me professionally at a large cost. These trainers have trained me to my core. (The only thing is I did not disclose my HIV. Which I guess I should have done. Maybe they knew that HIV+ people need a different regimen)

At the time I was with my first trainer, he was shocked after a year I did not gain  much of anything ( He did the standard body fat/muscle composition ratio and so did my nutritionist with my clinic I go to) 

After about 11 months of training, him and I decided to part ways. I trained myself for 4 months. I got a 2nd trainer. This one had all kinds of certifications and was extremely popular. I told him not to go easy on me. I want to be about 175. (15 pound muscle gain in a year) When I told him about my previous record he put me on some supplementation (That I never heard off) and a heavy protein diet and some vitamins. He worked me a lot and he made sure I did not plateau.

 I have been with him for about 4-5 months now, and I have not gained anything. He accused me of "starving" myself or thinking I have an eating disorder. Which is a complete lie, because I eat everything he tells me to eat (And in fact I started eating a little bit more lean chicken than he told me to eat just to get the extra calories.) I don't know what to do. He says I work hard, and have perfect form.

It got very bothersome. So I had an MRI done, I am going back to see the results tomorrow. I don't know what to do. My HIV doctor says its my "high metabolism" but I am not 18 anymore. My nutritionist gives standard advice. More protein and lift heavy.

I am 22 and even though my metabolism is still relatively high. The fact is I had muscle tissue at 18 when I worked out only little and could get my six-pack back in two weeks and develop muscle. (Wouldn't my metabolism be higher at 18)






I guess what my true question is. Is the impact of HIV and muscle wasting noticeable above (or around) the 400 mark? My doctor warned me if my MRI comes back with something "spotty" that I shouldn't get depressed. I can handle it. BUT to anyone who is familar with muscle and HIV is welcome to reply.
Side note; Ms. Philicia has been a very informative member, because he said that he also had trouble gaining weight at one point. So it was interesting to read your comments. And anyone else is more than welcome to reply. ( I have never done testosterone treatments or steroids. I always tried to be natural.) 

I see my HIV specialist at the end of March, and twice a year I bring up my problem of not having muscle mass. He says "It is just young age." You wouldn't have problems at this age.
I am not getting discouraged, even though I have not had good results with gaining muscle mass.
I have learned the meaning of tough work and though aesthetically I stayed almost the same. Mentally I have grown a lot stronger (So not all is lost) I do try to look at the glass half full. I appreciate any future responses.




- Alex
« Last Edit: March 07, 2012, 05:27:44 PM by TheRoof »

Offline tderby

  • Member
  • Posts: 4
Re: HIV & Muscle Wasting
« Reply #1 on: March 19, 2013, 09:19:04 PM »
It's probably low testosterone / hormonal... you need the right hormones or your body is not going to go catabolic and gain. The cells have to be in a mode to "multiply", and nutrition and working out are not enough. Hormones are key... that is why the serious body builders use and abuse them. I'm not suggesting you go buy steroids -- there are plenty of clinics and infectious disease doctors out there who will prescribe bio-identical hormones for you.

Although your HIV doc will probably do tests and prescribe T, you may want to go to an endocrinologist -- they will order up a serious set of blood tests on par with the HIV labs you probably already get. This will provide a lot more information than a simply testosterone test as to why your cells aren't multiplying. They should at a minimum test DHT and T. Just "adding more T" may be dangerous if the other hormones are not kept in check.

You may also want to go to a "fatigue specialist" (or "anti-aging" doctor). I've seen these types before personally, and although they are sometimes quacks, they will go the same route with hormone therapy and endocrine system tests.

There are off-the-shelf testosterone creams (some even advertised on TV ...), but I prefer to go directly to my local compounding pharmacy. They can create a single cream with multiple hormones (testosterone, estradiol, progesterone, etc.), providing the right balance and minimal amount of application.

Good luck!



TD

Offline mecch

  • Member
  • Posts: 11,763
  • red pill? or blue pill?
Re: HIV & Muscle Wasting
« Reply #2 on: March 20, 2013, 07:03:37 AM »
Maybe you need to be on HAART.  Maybe your body is using too many resources fighting HIV.
Maybe you are born with the kind of body that does not bulk up.  The kind of body that would need EXTREME effort and time, and unnatural supplements, to bulk up and would lose it quickly the moment one of these inputs stopped.

IMO you should save a take a bit of the fortune you give to trainers and gyms and see a nutrionist and a MD who does sports medicine. Tell these two specialists you are HIV+ and show them your workout history and lack of results. Get professional, scientific, disinterested opinions on what is possible and realistic for your body type.
“From each, according to his ability; to each, according to his need” 1875 K Marx

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.